AHPA produces kava warning label

- Last updated on GMT

Related tags: Herb, Herbalism

The American Herbal Products Association (AHPA) has been quick to
react to the announcement earlier this week by the FDA that
consumers should be wary of using the herbal supplement kava kava
because of possible liver damage. The association has approved
changes to the labelling of kava products, adding the FDA's
warning.

The American Herbal Products Association (AHPA) has been quick to react to the announcement​ earlier this week by the FDA that consumers should be wary of using the herbal supplement kava kava because of possible liver damage. The association has approved changes to the labelling of kava products, adding the FDA's warning.

Earlier this year, the AHPA​ outlined specific health information that consumers should take into consideration prior to taking kava and provided this information to the US Food and Drug Administration (FDA). The safety of the South Pacific herb began to be re-examined when rare case reports in the United States and Europe suggested a potential relationship between the use of kava-containing dietary supplements and liver injury.

"Although no actual relationship between the use of kava and any liver problem has been established by the FDA or any scientific reviewers, it is sensible that consumers of kava are informed in the light of the recent case reports,"​ said Michael McGuffin, president of the American Herbal Products Association.

The AHPA originally adopted a label for kava products in 1997 to restrict against use by children or by pregnant or nursing women and to caution against use with alcohol or when driving. The new policy retains all of those earlier parts and adds the following language:

Caution: Ask a healthcare professional before use if you have or have had liver problems, frequently use alcoholic beverages, or are taking any medication. Stop use and see a doctor if you develop symptoms that may signal liver problems (e.g., unexplained fatigue, abdominal pain, loss of appetite, fever, vomiting, dark urine, pale stools, yellow eyes or skin).

"This revision reflects the concerns identified by the recent US and European cases,"​ said McGuffin. "The message provided here is consistent with the consumer information we have published since January and with the advisory issued from FDA."

Related topics: Regulation & Policy

Related news

Follow us

Featured Events

View more

Products

View more

Webinars